Aim: To assess ocular manifestations among newly diagnosed adult patients with pulmonary tuberculosis with HIV infection and those without HIV infection and to describe the pattern of ocular complications that may result from TB medications within a period of six months in three Directly Observed Treatment Short-Course (DOTS) Centres in Lagos, Nigeria.
Methods: A multicentric hospital-based longitudinal cohort study conducted on both eyes of 210 enrollees aged above 18 years over a period of 6 months, between December 2016 and June 2017. Interviewer administered questionnaires were used to obtain data. Ocular examination that included light brightness appreciation, colour desaturation tests and dilated fundoscopy was performed on all participants. Data was analysed using the IBM Package for Social Sciences (IBM SPSS 20) and statistical significance was taken as p< 0.05.
Results: Two hundred and ten patients were examined (131 males and 79 females), 70 from each centre -35 PTB+HIV and 35 PTB-HIV, with mean age 38.1± 12.7 years. Presumed ocular TB was found in 2.4% of the patients; 8 eyes of 5 patients and they included: bilateral optic atrophy, bilateral anterior uveitis, monocular phlyctenulosis, bilateral proptosis and monocular choroidal granuloma. PTB+HIV patients were noted to have accommodative failure and transient optic neuropathy was observed in most patients while they were on treatment regimen containing ethambutol.
Conclusion: Visual impairment, ocular morbidity and blindness can result from tuberculosis and its treatment. Loss of vision may be prevented by high level of suspicion, monitoring for ocular complications during treatment, early diagnosis and early treatment of TB.